I know that it is common for medications to have side effects that are less than desirable. I think that their commercials are funny because they show these great scenes (fishing with your grandchild, rekindling an old flame at a reunion, and doing yoga with your friends) while the voice over is telling you that you will be constipated and develop a terrible rash and then your spine will explode.
I finally realized when Liam was nearly 1 that I was battling off depression and anxiety and I went to my doctor. I started on Zoloft last December and actually lost 5 pounds or so right away. My appetite was light and my mood was good. A miracle drug! I continued taking the medication and didn't think twice when I gained 10 pounds very quickly. After all I had stopped nursing Liam and so there goes some of my calorie burn. And I wasn't working out regularly. And I was eating more. So all reasons for weight gain but I could fight back! I had lost weight before and I would do it again. Then the weight kept coming and I kept up the denial. Even when my husband was mentioning that the medication was causing me to gain weight and be more tired. No - it couldn't be that! I don't know if it was my aversion to Tim being right or if it was my belief that medication that affected my mood in a positive way could have such negative effects in the long run. I always had a reason to justify my sleepiness and I always had an excuse ready to miss a workout. And at the end of the day I wanted to drink beer! I realized that I was turning into the old me. The one who had put on weight and didn't exercise and just found it easier to have a couple of drinks at the end of the night rather than go to bed and wake up feeling great. I hated that person! How could I get back to that person I didn't like without realizing it?
|See how happy these rocks are? And how round?|
I finally admitted to Tim that he was right. The Zoloft was contributing to my weight gain and lethargy. I was still happy and playing with my kids at the end of the day - but I wasn't feeling healthy - and was I really happy? I think feeling like I needed a solution - and then getting such immediate results - I didn't even think that this medication could have negative effects. I mean - if it was that great wouldn't everyone be taking it? If medications were wonderful and perfect - we wouldn't need those cheerful commercials. Those "Look what you could be missing out on" visuals. Pay no mind to the man behind the curtain . . . .
So then I did what I try not to do - I Googled Zoloft and Weight Gain. And I read tons of reports about how doctors will deny it but that antidepressants generally cause weight gain (usually around 20 pounds) and that they can initially cause weight loss. Some patients reported no change in their eating or exercise habits - but I noticed a big change in mine! I didn't want to eat healthy or work out. I wanted to eat non-stop and then take a nap. Which is not me! My mood modifier was definitely modifying me. So here I am - getting off the Zoloft and getting back into eating healthy and exercising. I won't restrict an entire food group or cut myself off from sweets or work out 8 hours a day. I will do it the right way, the healthy way, and know that I am doing whats best for myself. But don't worry - I am definitely checking in with my doctor this week. : )